EconPapers    
Economics at your fingertips  
 

On Quadratic Forms in Multivariate Generalized Hyperbolic Random Vectors∗

Simon Broda and Juan Carlos Arismendi-Zambrano ()
Additional contact information
Juan Carlos Arismendi-Zambrano: Department of Economics, Finance and Accounting, Maynooth University & ICMA Centre, Henley Business School, University of Reading

Authors registered in the RePEc Author Service: Juan Carlos Arismendi Zambrano ()

Economics, Finance and Accounting Department Working Paper Series from Department of Economics, Finance and Accounting, National University of Ireland - Maynooth

Abstract: Countless test statistics can be written as quadratic forms in certain random vectors, or ratios thereof. Consequently, their distribution has received considerable attention in the literature. Except for a few special cases, no closed-form expression for the cdf exists, and one resorts to numerical methods. Traditionally the problem is analyzed under the assumption of joint Gaussianity; the algorithm that is usually employed is that of Imhof (1961). The present manuscript generalizes this result to the case of multivariate generalized hyperbolic random vectors. This flexible distribution nests, among others, the multivariate t, Laplace, and variance gamma distributions. An expression for the first partial moment is also obtained, which plays a vital role in financial risk management. The proof involves a generalization of the classic inversion formula due to Gil-Pelaez (1951). Two numerical applications are considered: first, the finite-sample distribution of the two stage least squares estimator of a structural parameter. Second, the Value at Risk and expected shortfall of a quadratic portfolio with heavy-tailed risk factors. An empirical application is examined, in which a portfolio of Dow Jones Industrial Index stock options is optimized with respect to its expected shortfall. The results demonstrate the benefits of the analytical expression.

Keywords: Characteristic Function; Conditional Value at Risk; Expected Shortfall; Transform Inver-sion; Two Stage Least Squares. (search for similar items in EconPapers)
JEL-codes: C10 C13 C14 C15 C18 C63 C65 G32 (search for similar items in EconPapers)
Pages: 19 pages
Date: 2020
New Economics Papers: this item is included in nep-ecm and nep-rmg
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://repec.maynoothuniversity.ie/mayecw-files/N302-20.pdf

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:may:mayecw:n302-20.pdf

Access Statistics for this paper

More papers in Economics, Finance and Accounting Department Working Paper Series from Department of Economics, Finance and Accounting, National University of Ireland - Maynooth Contact information at EDIRC.
Bibliographic data for series maintained by ().

 
Page updated 2021-01-23
Handle: RePEc:may:mayecw:n302-20.pdf